Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 16, NWS Blacksburg, VA

November 20, 2024Alleghany County, Ashe County, Watauga County, North Carolina; 7 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 20, 2024, 3:04 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 7 counties in Virginia. It took effect at Nov 20, 2024, 5:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2024, 3:04 AM EST (08:04 UTC)
In effect from
Nov 20, 2024, 5:00 PM EST
Expired
Nov 21, 2024, 3:35 AM EST
In force
11 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS71 KRNK 200804
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
304 AM EST Wed Nov 20 2024

NCZ001-002-018-VAZ015>017-201815-
/O.NEW.KRNK.WI.Y.0016.241120T2200Z-241121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of Volney, Troutdale, Floyd, Galax, Boone,
Independence, Sparta, West Jefferson, and Whitetop
304 AM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST 
THURSDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  possible.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Carroll, Floyd, and Grayson Counties.

* WHEN...From 5 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BMG
3 follow-up statements
088 
WWUS71 KRNK 201801
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
101 PM EST Wed Nov 20 2024

VAZ022-210215-
/O.EXA.KRNK.WI.Y.0016.241120T2200Z-241121T1200Z/
Roanoke-
Including the cities of Salem and Roanoke
101 PM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST 
THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Roanoke County.

* WHEN...From 5 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NCZ001-002-018-VAZ015>017-210215-
/O.CON.KRNK.WI.Y.0016.241120T2200Z-241121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of Whitetop, Troutdale, Floyd, Sparta,
Independence, West Jefferson, Galax, Boone, and Volney
101 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM 
EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Carroll, Floyd, and Grayson Counties.

* WHEN...From 5 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

RS
786 
WWUS71 KRNK 210058
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
758 PM EST Wed Nov 20 2024

NCZ001-002-018-VAZ015>017-022-210900-
/O.CON.KRNK.WI.Y.0016.000000T0000Z-241121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of Independence, Galax, Roanoke, West
Jefferson, Whitetop, Troutdale, Floyd, Salem, Sparta, Volney, and
Boone
758 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke 
  Counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Weak and 
  dead trees, along with tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WP
316 
WWUS71 KRNK 210835
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
335 AM EST Thu Nov 21 2024

NCZ001-002-018-VAZ015>017-022-210945-
/O.CAN.KRNK.WI.Y.0016.000000T0000Z-241121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of Salem, Floyd, Boone, Troutdale, Volney,
Galax, Roanoke, West Jefferson, Whitetop, Independence, and
Sparta
335 AM EST Thu Nov 21 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts continue to lower this morning. However, a few gusts near 
30 MPH will still be possible.

$$

BMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 2:51 AM EST, 13 minutes earlier.

Area forecast discussion, Nov 20, 2:51 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 AM EST Wed Nov 20 2024

.SYNOPSIS...
A strong cold front arrives today. Gusty winds and colder
temperatures are expected behind the front tonight. Persistent
upslope snow showers across the mountains of southwest Virginia
and southeast West Virginia, along with gusty northwest winds
and cold wind chills, are expected Thursday through the end of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 AM EST Wednesday...

Key Messages:

1) Strong cold front will cross over the region today.

2) Strong gusty winds tonight, along with colder temperatures
arriving.

Surface cold front is currently situated from the Great Lakes,
extending south into Illinois and Missouri. This front is
expected to quickly progress east throughout today ahead of a
strong upper level trough pivoting across the northern CONUS.
Flow aloft remains out of the southwest across the area with
subtle ridging overhead, resulting in mild temperatures this
morning and even warmer temperatures through this afternoon.

Off and on showers, drizzle, and fog this morning should
diminish after daybreak, but another round of scattered showers
possible again early this afternoon ahead of the approaching
cold front. Best coverage for any rain will be across the
mountains, especially west of the I81 corridor. A rather
noticeable drop in temperatures will occur behind the front,
with as much as a 10F to 15F degree drop in an hour or two.

Gusty west-northwest winds will increase just behind the front,
especially along the southern Blue Ridge of Virginia and into NW
North Carolina. A strong pressure gradient, along with a modest
850mb jet and pressure rises would indicate some gusts in the
mid to upper 40mph range after sunset tonight in the
aforementioned locations. Concern for downed trees is a little
higher than normal considering there is still quite a bit of
leftover tree damage lingering from Helene. With the concern for
downed trees and upon looking at newest guidance, confidence has
increased enough that a Wind Advisory will be issued for
counties along the crest of the Blue Ridge. Highest winds will
occur from around 6pm this evening through around midnight,
then begin to gradually subside.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EST Wednesday...

Key Messages:

1. Winter Storm Watch remains in effect for Western Greenbrier
County, WV Thursday afternoon through Saturday night.
2. Strong winds, cold temperatures, moderate mountain snowfall
accumulations expected during the end of the week.
3. Downed trees and isolated power outages, and hazardous travel
conditions due to snow covered roads are possible west of the Blue
Ridge.

A deepening upper level low over the upper Midwest and Great Lakes
region will drop southward into the Mid Atlantic, with an initial
shortwave crossing the area early Thursday morning, which will bring
the first round of precipitation ahead of the surface cold front,
although rain showers will come to an end by Thursday morning. Winds
will increase given strong cold air advection behind this first cold
front, especially along the higher terrain along and west of the
Blue Ridge. Wind gusts up to 40 to 45 mph are possible along the
higher ridges of the mountains, which could lead to downed trees and
isolated power outages.

A second shortwave will rotate through the upper low later Thursday,
bringing another cold front to the region, while another surface low
deepens off the New England coast, associated with the first
shortwave. The Great Lakes low will move south into the Ohio Valley,
and then into the central Appalachains by late Thursday night/early
Friday morning. Small amounts of elevated instability, MUCAPE around
100 J/kg, and modest mid level lapse rates, along with a 120 knot
500mb jet streak looks to be a good set up for some convectively
enhanced snow bands Thursday afternoon. At this time, it is too
early to tell exactly where those will set up, but the potential is
certainly there for some periods of heavy snow rates west of the
Blue Ridge. Main impacts from those will be reduced visibilities and
hazardous road conditions.

The third piece of shortwave energy rotates through the upper low
Friday morning as it moves into the norther Mid Atlantic, and 850mb
winds turn more northwesterly. This will be the start of the classic
upslope snow showers, which will continue Friday and into Saturday.
The track of this feature has trended farther south from the past
few days, which has increased snowfall totals for the Mountain
Empire of VA and northwest NC mountains. With 850mb winds between 40
and 50 knots across the mountains Friday, wind gusts up to 45 mph
are Friday afternoon through early Saturday morning along and west
of the Blue Ridge, though not quite widespread Wind Advisory
criteria. Downed trees and tree limbs are certainly possible,
especially the southern Blue Ridge of southwest VA and northwest NC,
where many damaged trees linger after Hurricane Helene.

There is still some uncertainty in the three day snowfall
accumulations, but at this time, amounts are between 3 to 5 inches
from Bluefield, WV and south into the higher terrain of northwest
NC. Highest amounts are still in western Greenbrier County, WV,
which could receive between 6 to 8 inches. There is a sharp gradient
in snow amounts east of the WV/VA border, dropping to a few tenths
of an inch of snow in the New River Valley. No accumulations are
expected east of the Blue Ridge, with downsloping winds and above
freezing temperatures.

Temperatures fall sharply Thursday morning, with highs 10 to 15
degrees below normal expected through the end of the week. With the
strong winds Friday and Saturday morning especially, wind chills
will be in the teens west of the Blue Ridge and low 20s in the east.
Prolonged exposure to cold may lead to hypothermia and frost bite,
so be sure to wear multiple layers of warm clothing while outside.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 230 AM EST Wednesday...

Key Messages:

1. More tranquil weather returns by Sunday, temperatures warming
for the beginning of the work week.
2. Next chance for precipitation comes early next week.

The deep upper low that will have brought the first taste of winter
and upslope snow to the area will move northeastward, and off the
coast of eastern Canada by Sunday, allowing for 500mb flow to become
more zonal, leading to a decrease in winds and an end in the upslope
snow showers. Slight ridging aloft builds over the area Sunday into
Monday, while a surface high expands into the area from the
southeastern US. A cold front will approach the Midwest and Ohio
Valley by Monday, and with southeasterly flow increasing over the
local area, expecting temperatures to warm to near to above normal
for Monday and Tuesday. Moisture advection ahead of the front and
lift from the front itself will bring the next chance for
precipitation to the area for early next week.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 1245 AM EST Wednesday...

Areas of rain and fog to continue early this morning to around
daybreak, eventually beginning to see improvements through late
morning. Until then, will have areas of IFR to LIFR due to low
CIGS and VSBY. Main concern for IFR/LIFR will be across the
mountains, but sporadic sub-vfr also possible into the Piedmont
region.

Pockets of MVFR cigs remain across the mountains through midday
in advance of a stronger secondary front. May have a few showers
associated with its passages. Strong northwest winds are
expected to follow the frontal passage starting in BLF/LWB right
around sunset this evening and then spreading east tonight.
Gusts of 20kt to 30kts will be possible at all TAF sites.

CIGS improve late in the TAF period and all locations should be
VFR.

EXTENDED AVIATION OUTLOOK

A cold front works across Wednesday night ushering in colder
temperatures to close out the week and will increase our chance
for strong, gusty northwest winds, sub-VFR cigs for the
mountains and foothills and rain showers changing to snow
showers in the mountains through Saturday morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Storm Watch from Thursday afternoon through Saturday
     evening for WVZ508.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG
Hazardous weather outlook, Nov 19, 9:41 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
941 PM EST Tue Nov 19 2024

NCZ002>006-019-020-VAZ013-014-016-017-022>024-032>035-043>047-058-
059-210245-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Pulaski-
Montgomery-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
941 PM EST Tue Nov 19 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>044-507-210245-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
941 PM EST Tue Nov 19 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Blustery wind and wind chills in the teens and low 20s are expected
Wednesday night into Saturday. Light to moderate snow is possible
Thursday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-210245-
Western Greenbrier-
941 PM EST Tue Nov 19 2024

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:15 PM ESTWinter Weather AdvisoryRNKAshe, Watauga66 hr

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.